Update on the sad death of British teenager Matthew Dear.

Posted: 2010 in anabolic steroids, Asian Bodybuilder, steroids, steroids blog, steroids uk

Anguished Tina and Chris Dear have launched a crusade against steroids after their fitness fanatic teenage son died through using the body-building drug.

Matthew was months away from his 18th birthday and his dream of joining the Royal Marines when he bought a £40 batch of black market steroids at his local gym to boost his physique.

He took them for just three weeks – but they caused a fatal swelling to his brain and within days he was dead. And his parents are convinced he would have never have touched the drug if he had been probably informed about the consequences.

Speaking exclusively to The People a year after the tragedy, Tina and Chris told how they are struggling to come to terms with their loss – made harder after the pair who supplied the pills were only handed community service orders at a court hearing last month.

Tina, 43, said: “Everyone talks about crack, heroin and cocaine – but nobody talks about steroids. “Yet there are more youngsters taking body-building supplements than hard drugs.”

“Matt lived for joining the armed forces – but he fell to pieces before our eyes.”

The Dears had no idea about their son’s drug-taking until he collapsed at home and confessed while being taken on a stretcher into an ambulance. But the damage to his body had already been done – despite taking the pills for less than a month.

Chris said: “Young people and parents need to aware about the dangers of steroids. We didn’t see any physical changes in our son until it was too late. If only we had known he had been tempted we could have talked him out of it.”

Matthew had been a member of the Royal Marine Sea Cadets since he was 12 and had always had his heart set on taking the naval force’s selection exam and fitness test when he was 18.

After leaving school at 16 he worked part-time as a postman alongside his dad and did a bit of gardening to make some money. He spent the rest of his time training at a local gym or keeping fit with runs near his home in Southend, Essex.

Tina said: “Matthew was so health conscious – he didn’t smoke, rarely drank and never ate chocolate. “He was dedicated to preparing for his fitness test. He didn’t even touch painkillers, so we never thought he would turn to steroids.”

When Matthew suddenly began vomiting one Monday morning in April 2009 his parents at first put it down to food-poisoning. Tina, the tears welling in her eyes, recalled: “He started feeling unwell and was quite sick

“At the time he was working at Royal Mail and gardening for extra money as well as seeing his girlfriend and training, so we put it down to Matt burning the candle at both ends.” But after he returned from a party days later, the teenager suddenly found he could not walk – and within minutes he collapsed.

His terrified parents dialled 999 and an ambulance dashed to their home. It was only as he was being carried out by paramedics that he told them he had been using the class-C drug methandienone – an anabolic steroid.

Matthew’s parents were left reeling – particularly because their son had shown none of the telltale signs of drug use. Chris said: “I was totally shocked. I thought I would be able to tell if my children were taking drugs from the moodswings or spots. “So we were stunned when he told the paramedic he had been using steroids for three and a half weeks after buying 50 pills for £40 from a guy in his gym.”

But his parents’ horror subsided after the teenager was discharged from hospital the following morning. Chris said: “While I was angry at him for taking drugs, we were so relieved Matt was on the mend and we knew what was making him ill.”

But the couple’s jubilation was to be short-lived. Just 24 hours later, Matthew’s speech began to slur and Chris and Tina rushed him back to A&E. His condition deteriorated rapidly and doctors were forced to sedate the ailing youngster, who was by now screaming and writhing in agony.

Matthew was immediately moved to intensive care. But his brain had swollen so dramatically it had caused brain-stem death – and medics were powerless to save him. He died days later.

Devastated Tina – a learning support assistant – said: “When we walked out of hospital hand-in-hand that morning, I couldn’t believe our boy was dead.” and Chris said: “He was my pride and joy. He never let me down. “He was a beautiful kid – someone I looked up to.”

Matthew’s sudden death meant his parents never got the chance to ask him why he had chosen to take the drug.Chris believes Matthew turned to anabolic steroids in a bid to make him stronger before trying to sign up with the elite unit he idolised.

He said: “When you join the Marines it is very tough and Matthew was worried he needed more upper-body strength. “He didn’t want to be Arnold Schwarzenegger but he wanted to be strong enough for the job.”

Two post-mortems later discovered the strapping teenager had no underlying health problems.

But experts could not agree whether steroids had caused his death because he had taken them for such a short time. The conflicting medical views meant a court did not take Matthew’s death into account when the pair involved in supplying the drug were sentenced last month. The court ruled prosecutors could not prove “beyond reasonable doubt” the steroids had killed the teenager.

In another cruel blow to his shattered family, Alexander Moss-Austin, 18, and 21-year-old Garry Penny – both from Westcliff-on-Sea, Essex – were given 160 hours’ community service and a year’s supervision order by Basildon Crown Court.

Chris, his face still etched with anguish and anger, said: “I was gutted.

“I felt like I had been kicked in the stomach when I walked out of the court.

“Moss-Austin was the man in Matthew’s gym saying, ‘Look at my body and how big I’ve got – look what you can be if you take steroids’.

“He will never know what he has done to this family and what we have lost.” Tina added: “We know the steroids killed our son.

“He never had any problems before that.”

Now Chris and Tina – who have four other children Peter, 17, Michael, 14, Anthony, 11, and Ellen, seven – are determined to use Matthew’s death to highlight the dangers of steroids to other youngsters.

Working with Essex Police’s 2 Smart campaign – which tours schools warning children about drugs, alcohol and weapons – they are intent on educating kids on the perils of musclebuilding drugs like methandienone, which can only be legally sold at pharmacies.

Chris said: “The law around steroids is very cloudy. “You can legally buy them and take them but it’s illegal to sell them and doctors have got to make up their minds as to whether they think steroids kill or don’t kill. All the confusion with the law and medics sends out mixed messages.”

Chris added: “The only thing we can do is try to raise awareness and educate those who are tempted to take them.”

And Tina said: “It’s only since this happened to Matt and by speaking to other people that we realised steroids have become a huge problem for kids.

“Part of the problem is youngsters like Matthew don’t see them as drugs.

“They perceive them like a supplement because they are for body building.

“But they are drugs – and the people that sell them are drug dealers.”

Heartbroken Tina added: “We never in a million years thought Matthew was going to die from taking steroids – and I don’t think he did either.”

As well as their schools crusade, the couple have flooded their local area with leaflets featuring a harrowing photograph of Matthew as he lay dying in his hospital bed to spell out the horrific price of taking steroids.

Chris and Tina have also set up a website called http://www.matt-dear.vpweb.co.uk to plug the campaign.

But the stark reality for the couple is that the pain of losing their first-born child will never leave them.

Chris said: “He was such a lovely boy, as good as gold.

“Every day I wake up thinking about him and I go to bed thinking about him. He is everywhere I look.”

A world-famous expert on steroids last night spelled out just how dangerous it is to use the drugs.

Toxicologist Dr Andrew Kicman said: “They are powerful and the effects can be seen within weeks.

“One of the areas of particular concern are their effects on the cardiovascular system, particularly the heart, which can cause sudden death.

“A study by the Government’s drug advisors stated anabolic steroids were more harmful than ecstasy.”

The law rates anabolic steroids as Class C drugs – and that means they can only be legally sold on prescription by pharmacists

Possession of steroids with intent to supply is a crime carrying a sentence of up to 14 years’ jail and an unlimited fine.

Side-effects include sterility, gangrene, violent mood-swings, ulcers, vein damage, acne, insomnia and male breast growth.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s